Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 270, NWS Bismarck, ND

September 9, 2018Stutsman County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 9, 2018, 6:43 PM CDT for Stutsman County, North Dakota. It was in force for 42 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2018, 6:43 PM CDT (23:43 UTC)
Expired
Sep 9, 2018, 7:25 PM CDT
In force
42 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Stutsman County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 114 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 7:10 PM CDTHAIL 1Spiritwood Lake, NDFACEBOOK REPORT OF LARGE HAIL EARLIER THIS EVENING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 182 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 168 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
182 J/kg
Mixed-layer CIN
-431 J/kg
Mixed-layer LCL
935 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
168 m²/s²
0-3 km storm-relative helicity
233 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

507 
WUUS53 KBIS 092343
SVRBIS
NDC093-100045-
/O.NEW.KBIS.SV.W.0270.180909T2343Z-180910T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Bismarck ND
643 PM CDT SUN SEP 9 2018

The National Weather Service in Bismarck has issued a

* Severe Thunderstorm Warning for...
  East central Stutsman County in southeastern North Dakota...

* Until 745 PM CDT.

* At 643 PM CDT, a severe thunderstorm was located near Buchanan, or
  10 miles north of Jamestown, moving east at 10 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Spiritwood Lake around 730 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4697 9886 4712 9885 4715 9847 4698 9847
      4698 9844 4694 9844
TIME...MOT...LOC 2343Z 276DEG 9KT 4706 9875 

HAIL...1.50IN
WIND...60MPH
 
$$

SIMOSKO
3 follow-up statements
471 
WWUS53 KBIS 100003
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
703 PM CDT SUN SEP 9 2018

NDC093-100045-
/O.CON.KBIS.SV.W.0270.000000T0000Z-180910T0045Z/
Stutsman ND-
703 PM CDT SUN SEP 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EAST CENTRAL STUTSMAN COUNTY...

At 703 PM CDT, a severe thunderstorm was located 5 miles west of
Spiritwood Lake, or 10 miles north of Jamestown, moving east at 10
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Spiritwood Lake around 725 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4697 9880 4712 9874 4715 9847 4698 9847
      4698 9844 4694 9844
TIME...MOT...LOC 0003Z 276DEG 9KT 4705 9868 

HAIL...1.00IN
WIND...60MPH
 
$$

SIMOSKO
865 
WWUS53 KBIS 100018
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
718 PM CDT SUN SEP 9 2018

NDC093-100045-
/O.CON.KBIS.SV.W.0270.000000T0000Z-180910T0045Z/
Stutsman ND-
718 PM CDT SUN SEP 9 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EAST CENTRAL STUTSMAN COUNTY...

At 718 PM CDT, a severe thunderstorm was located near Spiritwood
Lake, or 10 miles northeast of Jamestown, moving east at 10 mph.

HAZARD...Quarter size hail.

SOURCE...Radar indicated.

IMPACT...Damage to vehicles is expected.

This severe storm will be near...
  Spiritwood Lake around 730 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4696 9869 4707 9870 4715 9847 4698 9847
      4698 9844 4694 9844
TIME...MOT...LOC 0018Z 276DEG 9KT 4705 9862 

HAIL...1.00IN
WIND...<50MPH
 
$$

SIMOSKO
063 
WWUS53 KBIS 100025
SVSBIS

Severe Weather Statement
National Weather Service Bismarck ND
725 PM CDT SUN SEP 9 2018

NDC093-100035-
/O.CAN.KBIS.SV.W.0270.000000T0000Z-180910T0045Z/
Stutsman ND-
725 PM CDT SUN SEP 9 2018

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL STUTSMAN COUNTY
IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4696 9869 4707 9870 4715 9847 4698 9847
      4698 9844 4694 9844
TIME...MOT...LOC 0024Z 276DEG 9KT 4705 9859 

$$

SIMOSKO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 6:21 PM CDT, 22 minutes earlier.

Area forecast discussion, Sep 9, 6:21 PM CDT, 22 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
621 PM CDT Sun Sep 9 2018

.UPDATE...

Issued at 617 PM CDT Sun Sep 9 2018

Line of convection has developed from Foster County back south-
southwest to southern McIntosh Co. Thus far sub-severe but there
remains potential for a few strong to severe storms over the next
few hours.

Otherwise, the forecast remains in good shape for this update.

&&

.SHORT TERM...(This evening through Monday)
Issued at 330 PM CDT Sun Sep 9 2018

At 330 PM CDT a cold front extended from just east of Minot to
Bismarck, pushing east. Ahead of the front dew points were in the
lower 60s, with drier air, 50 dew points, moving into Williston.
The front will mark the line of delineation from thunderstorms
east of it to just showers behind.

Shear is marginal with CAPE of as much as 2000 Joules ahead of the
front. The mid level kicker was back in Montana and until its
influence reaches the area ahead of the front storms will be hard
to get going. Once those coincident ingredients line up isolated
storms will fire, and a few could be strong to severe, quarter
size hail / 60 mph wind gusts. By the time that happens, say
around 6-7 PM, the front should be in the eastern part of the
forecast area, limiting thunderstroms chances to the area from
Rugby to Bismarck / Mandan and east / south, with the severe
chances confined to mainly the James River Valley and adjacent
counties, say east of ND Highway 3.

Storms end east by 11 PM or so.

A clearing sky comes in after that for a mostly sunny Monday.
Temperatures not that far off of todays highs, within a few
degrees either side of 80.

.LONG TERM...(Monday night through Sunday)
Issued at 330 PM CDT Sun Sep 9 2018

A series of troughs and fronts pass through in the extended with
some mid level support as well for a chance of showers or storms
every day somewhere in the forecast area. The higher chances
earlier in the period look to be across the north, later in the
period across the south. The front on Tuesday is the strongest of
the parade with the highest chances for stronger storms. And,
behind that, is a cool off with highs by mid week in the 70s, 60s
by the end of the period.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)

Issued at 617 PM CDT Sun Sep 9 2018

A cold front through the central part of the forecast will
continue to push east. Scattered thunderstorms along to ahead of
the front will continue this evening, with a few strong to
severe, erratic winds as high as 60 mph and hail as large as
quarters at the surface. Scattered showers post frontal. The
highest chance for TSRA remains at KJMS. Late tonight, lingering
boundary layer moisture may see fog develop for KJMS.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...NH
SHORT TERM...JPM
LONG TERM...JPM
AVIATION...NH
Hazardous weather outlook, Sep 9, 3:17 PM CDT, 3 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
317 PM CDT Sun Sep 9 2018

NDZ001>004-009>012-017>021-031>033-040-041-043-044-102030-
Divide-Burke-Renville-Bottineau-Williams-Mountrail-Ward-McHenry-
McKenzie-Dunn-Mercer-Oliver-McLean-Golden Valley-Billings-Stark-
Slope-Hettinger-Bowman-Adams-
317 PM CDT Sun Sep 9 2018 /217 PM MDT Sun Sep 9 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...This Afternoon and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are forecast, off and on, from Tuesday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

NDZ005-013-022-023-025-034>037-042-045>048-050-051-102030-
Rolette-Pierce-Sheridan-Wells-Foster-Morton-Burleigh-Kidder-
Stutsman-Grant-Sioux-Emmons-Logan-La Moure-McIntosh-Dickey-
317 PM CDT Sun Sep 9 2018 /217 PM MDT Sun Sep 9 2018/

This Hazardous Weather Outlook is for portions of north central
North Dakota, south central North Dakota, and southeast North
Dakota.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms are forecast for this evening and into the
early night. A few of those could be strong to severe, mainly
east of Bismarck and south of Harvey (to the South Dakota border).
The main threats will be hail as large as quarters and erratic
winds as high as 60 mph.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms are forecast, off and on, from Tuesday through
Saturday.

.SPOTTER INFORMATION STATEMENT...

Report any hail and any winds over 40 mph to the National Weather
Service.

JP Martin

In the hours before

Special weather statement, Sep 9, 6:22 PM CDT, 21 minutes before
Special Weather Statement
National Weather Service Bismarck ND
622 PM CDT SUN SEP 9 2018

NDZ037-047-048-050-051-100000-
La Moure ND-Dickey ND-Logan ND-McIntosh ND-Stutsman ND-
622 PM CDT SUN SEP 9 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT LAMOURE...WESTERN
DICKEY...EASTERN LOGAN...EASTERN MCINTOSH AND EASTERN STUTSMAN
COUNTIES UNTIL 700 PM CDT...

At 621 PM CDT, strong thunderstorms were located along a line
extending from near Courtenay to 6 miles south of Ashley. Movement
was east at 25 mph.

Half inch hail and wind gusts to 40 mph will be possible with these
storms.

Locations impacted include...
Jamestown, Ashley, Edgeley, Kulm, Gackle, Wimbledon, Kensal, Marion,
Ypsilanti, Adrian, Buchanan, Spiritwood Lake, Montpelier, Lehr,
Spiritwood, Jud, Pingree, Forbes, Courtenay and Dickey.

Very heavy rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek shelter
inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4733 9884 4731 9847 4663 9844 4663 9830
      4594 9868 4594 9957
TIME...MOT...LOC 2321Z 285DEG 22KT 4727 9862 4594 9935

SIMOSKO

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 9:59 PM CDTSpecial Weather StatementBISMorton31 min
Sep 9, 2:01 AM CDTSpecial Weather StatementBISBurleigh44 min
Sep 9, 2:39 AM CDTSpecial Weather StatementBISBurleigh51 min
Sep 9, 2:53 AM CDTSevere Thunderstorm WarningBISBurleigh54 min
Sep 9, 6:22 PM CDTSpecial Weather StatementBISLaMoure, McIntosh, Stutsman38 min
Sep 9, 6:35 PM CDTSevere Thunderstorm WarningBISDickey, LaMoure, Logan, McIntosh55 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.